High Surf, Niihau
- When
- December 17, 6:00 AM HST to December 18, 6:00 AM HST
- Where
- Niihau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
A swell from the northwest caused surf of 10 to 18 feet along the north- and west-facing shores of Niihau and Kauai, and the 6 to 12 feet along the west-facing shores of Oahu and Molokai. No significant property damage or injuries were reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A swell from the northwest caused surf of 10 to 18 feet along the north- and west-facing shores of Niihau and Kauai, and the 6 to 12 feet along the west-facing shores of Oahu and Molokai. No significant property damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 17, 3:32 AM HST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 332 AM HST Thu Dec 17 2020 .SYNOPSIS... A wet pattern unfolding over the eastern end of the state will support increasing rainfall coverage through Friday due to an upper disturbance in the area. Some showers may become heavy and lead to localized flooding concerns where the showers become concentrated for any duration. In addition to the rainfall, a few thunderstorms will be possible through Friday. Conditions should gradually improve over the weekend as drier air moves in and the upper disturbance shifts away from the state. Elsewhere, showers will favor the typical windward areas with some making into leeward locations, especially through the overnight and early morning hours. Moderate easterly trade winds will become breezy later today through Saturday, then gradually relax Sunday into next week, likely enough for localized land and sea breezes. && .DISCUSSION... Morning satellite imagery showed a plume of deep moisture pooling northward near or just east of the Big Island due to an upper trough that has moved into the area. Satellite-derived winds and the latest surface analysis showed a surface trough that has formed a few hundred miles southeast of the Big Island in response to this upper feature. Precipitable water fields reflect this with a large area of near two inch values. Instability associated with the upper trough in the area continues to trigger isolated thunderstorms this morning over the waters south of Maui County. Elsewhere, scattered showers are focusing mostly over windward and mountain locations with moderate trades in place. The latest short-term guidance remains in decent agreement and depicts the pool of deep tropical moisture lurking to the east shifting westward over the eastern end of the state later today, then lingering through Friday. This moisture combined with the added instability associated with the upper trough overhead will translate to a wet pattern across the Big Island and potentially for Maui County. Some showers may become heavy and lead to localized flooding concerns where the showers become concentrated for any duration. In addition to the rainfall, a few thunderstorms will be possible through Friday. Although most of the coverage will focus over windward and mountain locations with the easterly trades in place, the potential for heavy showers and thunderstorms will continue for leeward sections of the Big Island through the afternoon and evening periods through Friday as the local sea breezes develop. Additionally, some form of a wintry mix will become a possibility on the summits of the Big Island through Friday as the deeper moisture fills in. Trade winds are forecast to become breezy later today through Saturday as the gradient tightens between the ridge to the north and the aforementioned surface trough drifting westward into the area. Rainfall chances may increase for the western end of the state as this area of moisture shifts closer tonight through Friday. This combined with the trades trending up will allow some showers to make it into leeward sections, especially through the overnight and early morning periods. Conditions should gradually begin to improve over the upcoming weekend as the upper trough shifts eastward and away from the state and upper heights rise. Trades will remain breezy Saturday, but should begin to relax late Sunday into early next week as a weakness in the ridge forms in response to a cold front passing to the north. If this materializes, a land and sea breeze regime will setup across the state. && .AVIATION... Mid- and upper-level troughing is above the islands, which is producing unstable atmospheric conditions. There is also a low- level trough approaching the Big Island from the southeast. In addition, enhanced tropical moisture is moving into the region from the east. The atmospheric instability combined with this moisture will cause cloud cover and showers to increase later today and tonight across portions of the island chain. Isolated thunderstorms are also in the forecast over the eastern end of the state. VFR conditions prevail at most TAF sites early this morning. However, satellite imagery and radar reflectivity data show low clouds and showers moving into the windward sides of the Big Island, so occasional MVFR conditions may develop at PHTO this morning. In addition, the low clouds and showers will likely produce periods of MVFR conditions along east facing slopes through sunrise this morning, especially over the eastern Big Island. These MVFR conditions may also spread to the windward facing slopes of some of the smaller islands, including east Maui, later today and tonight. AIRMET Tango remains in effect for TEMPO moderate upper-level turbulence in the layer from FL300 TO FL450. These conditions are expected to persist this morning. Although, AIRMET Sierra for mountain obscuration is not currently posted for any islands, it may be needed later today for the windward Big Island, and possibly Maui. && .MARINE... Strengthening high pressure to the northeast will allow trade winds to strengthen across the near coastal waters through the end of the week. A Small Craft Advisory (SCA) will be in effect for all waters except the leeward waters of Oahu and Maui. The SCA will cover both these strong trades and, with higher incoming northwest swells, responding rough seas. Windward and locally windier channel seas are forecast to reach 10 to 13 feet from this afternoon and these higher seas will persist into the weekend. Winds will trend down Sunday into early next week as a cold front passing to the north weakens the ridge. A long-period northwest swell is building in this morning and will peak surf through tonight along the smaller island north and west- facing shorelines. This swell was first reported at the northwest offshore buoys yesterday afternoon and evening with the near coastal CDIP buoys picking up on this higher 14 to 18 second period band late last night. The Waimea PacIOOS buoy is already feeling these northwest swells as nearshore wave heights are on an upward trend. Thus, a High Surf Advisory (HSA) will be in effect for the smaller island's north and west-facing shores through 6 AM HST Friday morning. Wave model guidance depicts a moderate period northwest swell arriving Saturday night. This may lift surf back to just under HSA levels by early next week. As the trades strengthen through Friday, rough sea conditions will occur with surf along east-facing shores steadily picking up each subsequent day into the weekend. Eastern-exposed shore surf may exceed the HSA threshold of 8 feet Friday and Saturday. A downward trend in eastern shoreline surf will begin on Sunday as the trades winds relax. South-facing shoreline surf will remain small each day through Friday. There will be a small bump in southern shore surf as small south southwest swells arrive this weekend. Nuisance coastal flooding will remain possible through this morning's high tide times. Daily tidal ranges will lower from Friday onward. Please refer to the Special Weather Statement at www.weather.gov/hfo for more information on localized impacts. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Windward Haleakala. Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Gibbs AVIATION...Houston MARINE...Blood
Special Weather Statement National Weather Service Honolulu HI 340 AM HST Thu Dec 17 2020 HIZ001>003-005>009-012>014-016>021-023>026-180245- Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala- 340 AM HST Thu Dec 17 2020 ...NUISANCE COASTAL FLOODING DURING HIGH TIDE... Over the next couple of days, high astronomical tides and higher than predicted ocean water levels will align to produce nuisance coastal flooding. This will occur around the time of early morning high tides. Impacts may include flooding of beaches that are normally dry, some minor coastal erosion and salt water inundation of typically vulnerable low-lying roads, docks, boat ramps and other coastal infrastructure. Visit tidesandcurrents.noaa.gov for information about predicted astronomical tides and observed water levels in your area.
Special Weather Statement National Weather Service Honolulu HI 416 AM HST Thu Dec 17 2020 HIZ001>003-005>009-012>014-016>021-023>026-181900- Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala- 416 AM HST Thu Dec 17 2020 ...NUISANCE COASTAL FLOODING DURING HIGH TIDE THROUGH FRIDAY... High astronomical tides and higher than predicted ocean water levels will combine to produce nuisance coastal flooding through Friday morning. This will occur around the time of high tide in the early morning hours. Water levels will gradually lower over the weekend. Impacts may include flooding of beaches that are normally dry, some minor coastal erosion, and salt water inundation of typically vulnerable low-lying roads, docks, boat ramps and other coastal infrastructure. Visit tidesandcurrents.noaa.gov for information about predicted astronomical tides and observed water levels in your area.
The national radar mosaic for the moment the first event began.
11 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2020Every state in 2020This day in weather historyWarnings in Hawaii, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926984, 926985, 926986, 926987, 926988, 926989, 926990, 926991, 926992, 926993, 926994.